Good morning everyone, hope you are all warm and cosy. Just wondering if anyone else experiences very heavy achy legs whilst walking, especially on hills (even minor ones). I feel as though my legs weigh a ton and hard to push one in front of the other.

I have ET I am on Hydroxcarbamide 12 per week plus baby aspirin. My GP makes no comment. So just interested as to weather is is connected with the condition or 'just one of those things'

Regards to you all . Sandy

21 Replies

oldest β€’ newest
  • Just about to go to consultant today-and ask very same question.I am on hydroxy& aspirin for P V,same dose 14 , two per day. Bloods up so guess H will be increased.will reply my findings.Best Wishes

  • Thank you Inca for your response. I hope you have a good consultation today.

    Regards Sandy x

  • Hi Sandy, I get the same thing, but mine is going up stairs, I am fine going up hills, we've got quite a lot round here and I can get up and down with no problems when taking my dog out, but some days going up a flight of stairs is a struggle, I feel my legs are really heavy and I almost want to lift each leg up, it doesn't happen all the time and not every day, I can't put it down to weather, hot or cold, or how I am feeling, it just happens, I am also on Hydroxycarbamide (10 per week) and daily aspirin. Maz

  • Hi Maz. Thank you for your response, I am sorry , but relieved you experience the same feeling, sorry ....that dosent sound very sympathetic!!!! But you know what I mean, yes stairs are shocking,exactly like you feel that you want to lift your legs up.

    Regards Sandy x

    Ps How I love this one understands like you lovely people.

  • Hi Sandy, I know what you meant, it is a relief to know that others are feeling the same, but a shame that they are because you know how horrible it feels. I feel like a 90 year old some times going up stairs, but as I tell myself, at least I can walk up stairs on my own, I just wish some days that I didn't live in a 3 storey house though, especially when I need something when I am downstairs that is always in the bedroom!! Maz x

  • Thank you x

  • Hi Sandy,

    In my experience GP 's are fairly useless when it comes to anything to do with MPN's.

    MPN's are so rare, GP's have little or no experience - I'm the only one with an MPN at my surgery, and know that I know an awful lot more than any of the gP's there.

    I used to experience fatigue and lead like legs - I have PV and take the same amount of Hydroxicarbamide as you do.

    I changed my diet - long story, but very great results.

    Too long to go into here, but if you'd like to email me, I'd be very happy to tell you.

    And no! I'm not a vegan, or a weirdo - I'm just a very ordinary reasonably intelligent 60 year old who was sooooo cheesed off with being offered drugs and painkillers.

    Best wishes,


  • Hi Louise

    I don't have aching legs yet with ET. but i would be interested to know what diet changes you made.

    your wisdom and experience would be appreciated.


  • Hi Sherry,

    Could you please let me have your email address?



  • Hello Sandy,

    Yup, know exactly what you mean - not every day is it the same. Have begun to think it is 'just one of those things'. Sometimes the ache stretches to my back and there I am a lady of 67 walking like a 90 year old, just desperate to reach home. Because it is not always, I can live with it - I take Ruxolitinib and have MF by the way but had these heavy legs before I started that particular drug. My GP is really good but anything that does not have a straight forward answer gets the response 'Speak to your haemetologist'. Keep smiling!

    Linds x

  • My legs are not so much heavy as painful----I have ET and am on Interferon alpha, 3 million units, now reduced to once a week. I find if I do no exercise the pain in my legs is less. After exercise I get leg pain. I now take my interferon on Sunday evening around 4-5pm with panadol, go to bed around 9-9:30 again with panadol, and sometimes, if I'm lucky, I don't have painful legs or feel light headed the next day. I once skipped my interferon with haem's permission and found my legs gradually returned to normal, so definitely caused by medication.

  • Hi Sherry,

    I'm just whizzing off to shop and walk dog, but will reply to you by email in detail later.

    I may be totally different of course, I do believe that these cancers have different effects of different people, and it depends on your medication.

    HOWEVER! I also believe that whilst we're all coping with these troublesome cancers and will do for the rest of our lives, and whilst we continue to bombard our bodies with loads of chemicals in the form of medication we need to give our bodies the best chance we can by carefully watching what we eat and drink, and how we live our lives.

    Meanwhile , can I suggest you google

    Daily mail you magazine deliciously Ella.

    This is a young lady who developed overnight, a very rare and serious illness. The doctors couldn't help her, but she cured herself with a change in diet.

    Also google chuckling goat. Wonderful name.

    If you scroll down on the home page there's a little video you can watch about an Amercian lady who cured her son and her husband with various lotions and potions based on goats milk, and has started a successful business as well - even supplying Fortnum and Mason. The doctors had given up.

    Now I know this all sounds like a load of hocum pocum but they're just two examples of people who have improved their lives a zillion fold by diet and natural methods.

    I'll also forward a link to a video made by a neurological physician who was diagnosed with brain cancer, should have lived for 4 years and survived for 21.

    He's charming and it's well worth watching.



  • Thank you to all you lovely people for responding so kindly to my query. So helpful and informative.

    Sandy xx

  • Hi sandy, know exactly how u feel. Legs like lead not on meds yet for my Pv. Thinking about you, kind regards aime.xx

  • Hi Sandy , I to have et and gave lot of ache y feet and legs some days struggle lots with walking x I'm on 14 tabs a week x I'm 53 feel like 70 some days x then have to rest x

  • Thank you Aime. I hope all is well with you

    Regards Sandy x

  • Hello everybody, I had this problem with my legs BEFORE I was diagnosed with PVR in 1983, so it was nothing to do with drugs because I wasn't taking anything. It was another peculiar thing that was happening to me, headaches, giddiness, very dark urine etc.. I thought the leg problem was psychosomatic because it seemed to happen on the way to work, then one day it happened going home! Since starting the hydroxy (Busulphin first of all) I haven't had these symptoms. I now have MF and enjoying walking, motorcycling and life in general. I hope meds help you all to get your bloods under control.

  • Thank you Michael for your response. When I think back,I too, had this achy heavy leg thing before I was diagnosed with ET. So as you say it can't be the Hydroxy .maybe my meds need upping . Don't like that idea either.

    Regards Sandy.

  • Sorry Sandy and other achy heavy leg people! Was too exhausted after my session with consultant,taken days not to hurt everywhere,esp.spleen which was pal palpated more than usual.......legs too all manner of positions real answer to the heavy legs ,just the usual Gallic shrug! I do have sciatica tho,but that is pain not heaviness.Have found that Alpine walking with the two sticks is very helpful ,we are a hilly area,no easy strolling along.With the sticks I can keep up with my 2 German Shepherds quite easily,even in muddy I think the heavy leg thing is part and parcel of our fatigue.Was suggested that I take my now increased Hydrea(17 per week) in the evening,or at intervals thru the day,to relieve afternoon shut downs.....think this was suggested last week ,I forget who ,so trying that now.Sorry no answer to the legs!Keep going everyone,Spring soon be here!

  • Hello Inca. Thank you for your response, you did have an exhusting session with your consultant , I hope you are now feeling less sore. Well done you for your walking, maybe sticks are the answer, as hills to my legs are hard work.

    Well try my suggestions, and thanks again for your response

    Regards Sandy

  • Hi Sandy....and Inca! Believe that was me, re taking Hydroxy before going to bed instead of in the morning to prevent the overwhelming desire to snooze in the afternoons! So far, so good with this for me....feel loads better; more energised to get the most out of my day. I agree diet is key too plus drinking loadsa water. Downside to that one is peeing for England! Walking my mutt often involves locating the nearest tree or caught by 3 male cyclists thundering thru the woods last Sunday! My regular mindfulness practice helps mahoosively too! Still snuggled up in bed with the electric blanket on low to help with the ol achey legs.....pure bliss! Stay warm & well, Poll x

You may also like...